Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Apr 27, 2017, 10:15 PM EDT for Monroe County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2017, 10:15 PM EDT (02:15 UTC)
- Expired
- Apr 27, 2017, 11:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WWUS81 KBUF 280215
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1015 PM EDT THU APR 27 2017
NYZ003-004-013-014-280300-
Ontario-Livingston-Wayne-Monroe-
1015 PM EDT THU APR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE...
NORTHEASTERN LIVINGSTON...MONROE AND NORTHWESTERN ONTARIO COUNTIES...
At 1014 PM EDT, a strong thunderstorm was located over Avon, or 9
miles north of Geneseo, moving northeast at 55 mph.
Winds in excess of 35 mph are possible with this storm, along with
very heavy rainfall.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Geneseo, East Rochester,
Hilton, Webster, Victor, Fairport, Brighton, and Ontario.
This includes the following highways...
Interstate 390 between exits 8 and 12.
Interstate 90 between exits 46 and 45.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4294 7792 4339 7783 4338 7773 4328 7754
4332 7733 4328 7701 4276 7775
TIME...MOT...LOC 0214Z 227DEG 47KT 4293 7776
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 27, 8:00 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 27, 8:00 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 800 PM EDT Thu Apr 27 2017 .SYNOPSIS... Showers and thunderstorms will cross the area tonight along and ahead of a cold front. Some of these storms may produce gusty winds and brief heavy downpours this evening. Cooler air will move into the region behind the front Friday and last through the weekend, with showers possible through the weekend, as a frontal boundary stalls near the lower Great Lakes. && .NEAR TERM /THROUGH FRIDAY/... A sharp mid level trough will move northeast from the Great Lakes into Ontario and Quebec, with a cold front and pre-frontal trough moving east across the area tonight. Large scale ascent ahead of the trough and low level convergence along mainly the pre-frontal trough will continue to support showers and scattered storms, moving from west to east across the area. Regional radars showing several broken lines of showers and storms crossing Western NY this evening along a combination pre-frontal trough and outflow boundaries. So far these storms have been rather tame, with wind gusts to around 40 mph at times and brief downpours. Clouds and a few showers preceded the storms in most areas, which stabilized the boundary layer and has prevented stronger winds aloft from mixing down to the surface. This broken line of storms will continue to move east, reaching the Genesee Valley during the mid to late evening and eastern Lake Ontario region by around or shortly after midnight. Latest SPC mesoanalysis indicating instability is fading across the area, with around 500J/kg of SBCAPE left and still some CINH. The stabilizing boundary layer will continue to force storms to weaken, although a few may still produce gusty winds and brief downpours on their trek east across the area. The risk of any severe weather is very marginal, but not quite zero. Another line of scattered showers will accompany the cold front proper, lagging the convective line by a couple of hours. After that, expect quiet weather for the rest of the night and into Friday as cooler, drier air filters across the region behind the cold front, with temperatures dropping into the 40s by daybreak across all but the far eastern portions of the forecast area. Lingering post-frontal cloudiness should give way to sunny breaks by late morning, as high pressure moves across the region, before high clouds return once again later in the day, courtesy of warm advection aloft. && .SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/... A baroclinic zone will become established across the forecast area Saturday and Sunday as we will be sitting on the northern periphery of a ridge just off the southeastern coast. Weak waves will ripple along this frontal boundary promoting a chance of showers through much of the weekend, however the weekend will likely be far from a washout as overall forcing is weak and sporadic. In fact mid-range models are struggling with the subtle forcing along this boundary, with the GFS/NAM solutions remaining wetter on Saturday, while the EC continues to suggest mostly dry weather until later in the day. For now have kept Saturday PoP at chance given the uncertainty. Temperatures will be warmest across the Southern Tier and cooler across the Lake Plains and North Country with highs ranging from the low 60s to the low 70s. By Sunday the boundary will evolve into a warm front pushing northward as a deep low pressure system develops across the central plains. As this low pressure system tracks toward the Great Lakes region forcing will increase along the warm front, but it will also move northward into southern Ontario and Quebec. Thus we may see a period of showers early Sunday before breaking into the warm sector later Sunday and Sunday night with a majority of that time being dry and warmer. A sharp temperature difference can be expected across the region as the warm front moves northward with highs in the low 50s in the North Country and along the lake Ontario shoreline to the mid to upper 70s across the western Southern Tier. By Monday, the anomalously deep low pressure system will track through the upper Great Lakes while pushing a strong cold front across the region Monday. Depending on the timing of this front, if it lines up with peak diurnal heating, could result in strong to potentially severe thunderstorms for the region, along with locally heavy rainfall. The front will exit to our east Monday night giving way to a drying a cooling trend. Very warm temperatures are expected in the warm sector ahead of the approaching cold front with highs well into the 70s and even the 80s across the lake plains and Genesee Valley. && .LONG TERM /TUESDAY THROUGH THURSDAY/... A seasonably deep surface low passing northwest of our region will help usher in much cooler weather with below normal temperatures expected. This airmass will arrive behind the cold front on Tuesday along with a chance of some scattered showers and gusty winds. Strong cold air advection with a source region over central Quebec will lower 850mb temps a few degrees Celsius below zero which will translate into surface temperatures that run very cool Tuesday afternoon. Current expectations are highs which only top out in the 50s. This strong cold air advection looks to also support very gusty winds Tuesday with a 50+ knot low level jet streaking across the eastern Great Lakes. The depth and track of the low and current forecast strength of the low level jet in the 12z GFS could support possible advisory level wind gusts. If the low level jet verifies stronger such as the near 60 knot jet that the 12z EC shows, than a late season high wind event may be possible. This threat of gusty winds is included in the Hazardous Weather Outlook. Winds will slacken off Tuesday night with below normal temperatures then remaining in place Tuesday night through Wednesday and likely Thursday with continued cold air advection as a mid-level trough axis shifts east across our region followed by another trough digging into the central states. Cool air instability showers will be possible through Wednesday with the coldest core of below normal air aloft passing by. Have continued low to slight chances of showers for this. On Thursday medium range models show the digging trough over the central states will kick off a surface low along the Appalachians midweek which could lift some showers into our forecast area from the south by Thursday. Lows Tuesday and Wednesday nights look to dip into the upper 30s to low 40s then highs on Wednesday and Thursday only rising into the low to mid 50s. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A pre-frontal trough will move east across the area this evening with a few broken lines of showers and storms, lasting 2-3 hours at any one location. A few of the storms may contain wind gusts to around 35 knots and frequent lightning. CIGS/VSBY will be VFR most of the time except in the heavier storms which will contain brief/local MVFR/IFR. The rain will end from west to east overnight following the passage of the cold front. Most areas will remain VFR with just a few patches of MVFR CIGS for a brief time across higher terrain and possibly northeast of the lakes. A weak ridge of high pressure will bring VFR conditions Friday, with increasing mid level clouds from west to east later in the afternoon ahead of the next system. Outlook... Friday Night...VFR. Saturday...VFR/MVFR with a chance of showers and thunderstorms. Sunday...VFR/MVFR with a chance of showers. Monday...MVFR to locally IFR with showers and thunderstorms likely. Tuesday...VFR/MVFR with a chance of showers. && .MARINE... Generally quiet conditions on the lakes will give way to unsettled weather this evening, as showers and thunderstorms cross the area ahead of an approaching cold front. Some of these storms may produce gusty winds and higher waves. Behind the front, expect freshening southwesterly winds to generate moderately choppy conditions on the east ends of the lakes later tonight into Friday. Tranquil conditons will return to the lakes Friday night into Saturday, as a weak area of high pressure moves over the lakes, followed by a trough of low pressure that will set up across the lakes, resulting in a weak pressure gradient. Northeasterly winds will then freshen Saturday night into Sunday, as an area of low pressure over the lower Missouri valley deepens and a warm front lifts across the lakes. && .CLIMATE... The last days of April will finish with above normal temperatures, warm enough that it will send our climate sites towards a top 10 warmest April on record. The degree of anomalous warmth has been greater towards the west, where climate site Buffalo may reach the warmest April on record. Below are the warmest Aprils on record. Buffalo Rank....Value (F).....Year 1........51.3.........1921 2........51.1.........2010 3........51.0.........1955 4........50.9.........2008 5........50.8.........1878 Current April average temperature through April 26th: 49.6F Rochester Rank....Value (F).....Year 1........52.6.........1878 2........52.5.........1921 3........52.4.........2010 4........52.3.........2008 5........51.4.........1915 Current April average temperature through April 26th: 50.4F Watertown Rank....Value (F).....Year 1........49.1.........1987 2........48.7.........1955 3........48.7.........2010 4........48.3.........1968 5........48.2.........2008 Current April average temperature through April 26th: 46.6F Temperature records for Buffalo and Rochester begin 1871, while Watertown's history is a bit shorter, with temperature records beginning in 1949. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HITCHCOCK/WOOD NEAR TERM...HITCHCOCK/WOOD SHORT TERM...CHURCH LONG TERM...SMITH AVIATION...HITCHCOCK/WOOD MARINE...HITCHCOCK/WOOD CLIMATE...THOMAS
Hazardous weather outlook, Apr 27, 10:01 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1001 PM EDT Thu Apr 27 2017 NYZ001>008-010>014-019>021-085-290215- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 1001 PM EDT Thu Apr 27 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a risk of strong to severe thunderstorms with a cold front Monday afternoon and evening. Then gusty, to potentially damaging winds, are possible behind the front on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290215- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1001 PM EDT Thu Apr 27 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a risk of strong to severe thunderstorms with a cold front Monday afternoon and evening. Gale force winds may be possible behind the cold front on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
In the hours before
Special weather statement, Apr 27, 6:46 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
646 PM EDT THU APR 27 2017
NYZ019-272345-
Chautauqua-
646 PM EDT THU APR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHAUTAUQUA COUNTY...
At 645 PM EDT, a strong thunderstorm was located near Waterford, or
17 miles south of Erie, moving northeast at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Dunkirk, Fredonia, Westfield, Mayville, Clymer, Long Point State
Park, Lake Erie State Park, Findley Lake, SUNY Fredonia and
Chautauqua Institute.
This includes the following highways...
Interstate 90 between exits 61 and 59.
Interstate 86 between exits 4 and 7.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4227 7976 4228 7973 4231 7976 4233 7973
4244 7950 4253 7939 4255 7932 4240 7909
4200 7966 4200 7976
TIME...MOT...LOC 2245Z 221DEG 44KT 4190 8000
SmithSpecial weather statement, Apr 27, 7:10 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
710 PM EDT THU APR 27 2017
NYZ001>003-010-011-272345-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
710 PM EDT THU APR 27 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
EASTERN NIAGARA...ORLEANS...NORTHWESTERN MONROE AND WESTERN GENESEE
COUNTIES...
At 709 PM EDT, strong thunderstorms were clustered near Akron, or 7
miles northeast of Clarence, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Medina, Albion, Hamlin Beach State Park, Darien Lakes State Park,
Pembroke, Akron, Middleport, Oakfield, Holley and Waterport.
This includes Interstate 90 near exit 48A.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4340 7861 4342 7840 4342 7815 4338 7790
4287 7832 4287 7835 4304 7869
TIME...MOT...LOC 2309Z 208DEG 35KT 4307 7853
SmithSpecial weather statement, Apr 27, 8:25 PM EDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Buffalo NY 825 PM EDT THU APR 27 2017 NYZ010>012-019-020-085-280115- Chautauqua-Cattaraugus-Southern Erie-Wyoming-Genesee-Northern Erie- 825 PM EDT THU APR 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING... NORTHWESTERN CATTARAUGUS...EASTERN ERIE...EAST CENTRAL CHAUTAUQUA AND SOUTHWESTERN GENESEE COUNTIES... At 825 PM EDT, a strong thunderstorm was located near Gowanda, or 18 miles northwest of Salamanca, moving northeast at 55 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Cheektowaga, West Seneca, Clarence, Depew, Lancaster, Hamburg, East Aurora, Darien Lakes State Park, Elma and Boston. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4218 7889 4226 7911 4306 7862 4293 7829 TIME...MOT...LOC 0025Z 207DEG 48KT 4239 7890 Smith
Special weather statement, Apr 27, 10:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1015 PM EDT THU APR 27 2017
NYZ003-004-013-014-280300-
Ontario-Livingston-Wayne-Monroe-
1015 PM EDT THU APR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE...
NORTHEASTERN LIVINGSTON...MONROE AND NORTHWESTERN ONTARIO COUNTIES...
At 1014 PM EDT, a strong thunderstorm was located over Avon, or 9
miles north of Geneseo, moving northeast at 55 mph.
Winds in excess of 35 mph are possible with this storm, along with
very heavy rainfall.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Geneseo, East Rochester,
Hilton, Webster, Victor, Fairport, Brighton, and Ontario.
This includes the following highways...
Interstate 390 between exits 8 and 12.
Interstate 90 between exits 46 and 45.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4294 7792 4339 7783 4338 7773 4328 7754
4332 7733 4328 7701 4276 7775
TIME...MOT...LOC 0214Z 227DEG 47KT 4293 7776
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:25 PM EDT | Special Weather Statement | BUF | Erie | 50 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.